Duopa: Levodopa intestinal gel for advanced Parkinson’s disease
Duopa is a novel solution to provide continuous levodopa, and improve function, in patients with Parkinson’s disease (PD).
In patients with advanced PD, fluctuations in levodopa levels when taken orally are associated with variability in functioning. When the medication has worn off, or before it kicks in, patients feel slow, stiff, sluggish. This is known as “off” time. When the medication has kicked in, patients feel their movements are smoother, faster, and closer to their usual self. This is known as “on” time. Excessive levodopa levels result in abnormal involuntary movements (not counting tremor), known as dyskinesias. Patients with advanced PD swing widely and unpredictably from being “off” to “on” with dyskinesias without enough time spent in the “on” without dyskinesias state.
Duopa is an intestinal gel formulation of levodopa which is infused directly into the small intestine via a feeding tube. The feeding is placed by our gastrointestinal specialists and our movement disorders clinicians would assist in the management of the medication. Detailed in-home training is given by a skilled nurse to the patient and/or their caregiver to understand how to administer the medication. Duopa is given via cartridge, lasting 16 hours per day for continuous absorption. Duopa reduces the “off” time by 2 hours and improves “on” time without dyskinesias by about 2 hours compared to immediate-release carbidopa/levodopa.
Duopa has not been compared head-to-head to deep brain stimulation, or to other medical options such as Comtan (entacapone) or Rytary (controlled-release carbidopa/levodopa capsules). It is a good option for patients who are experiencing on/off fluctuations and are not candidates for brain surgery, for example, due to dementia or psychological concerns, or due to personal preference. Duopa should not be given to patients who have abdominal conditions such as intestinal obstruction, disease of the stomach or abdominal walls, or serious bleeding disorders. Gastrointestinal complications of feeding tube placement include wound infection, injury to the stomach or small intestine, infection, bleeding, ulcer, obstruction, displacement of the tube, which may require removal of the tube, replacement of the tube, and/or more complex surgery. Generalized polyneuropathy has been associated with Duopa use, which may manifest as numbness or tingling in the feet or hands.